Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 6, 2003, 3:35 AM EST for Carteret County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2003, 3:35 AM EST (08:35 UTC)
- Expired
- Mar 6, 2003, 4:00 AM EST
- In force
- 25 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 8 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
150
WUUS52 KMHX 060835
SVRMHX
NCC031-060900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 AM EST THU MAR 6 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTERET COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 400 AM EST
* AT 335 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CEDAR POINT...OR ABOUT 8
MILES SOUTHWEST OF SWANSBORO...MOVING NORTHEAST AT 45 MPH. NICKEL
SIZED HAIL IS LIKELY WITH THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EMERALD ISLE...AND CAPE CARTERET AROUND 340 AM EST
BROAD CREEK...AND SALTER PATH AROUND 345 AM EST
NEWPORT AROUND 350 AM EST
HARLOWE AROUND 400 AM EST
OTHER LOCATIONS IN THE WARNING INCLUDE BETTIE...BOGUE...INDIAN
BEACH...MOREHEAD CITY...NORTH RIVER...OPEN GROUNDS FARM...PELETIER...
PINE KNOLL SHORES AND SOUTH RIVER.
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3464 7710 3472 7685 3468 7710 3475 7710
3483 7696 3484 7675 3489 7663 3498 7666
3498 7661 3494 7658 3499 7656 3484 7645
3471 7672
8
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:00 AM EST, 35 minutes earlier.
Area forecast discussion, Mar 6, 3:00 AM EST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 300 AM EST THU MAR 6 2003 WILL BE BRIEF DUE TO APPRCHG WX FROM THE SW. ATMOS WILL BE RAPIDLY MOISTENING/DESTABILIZING ERLY THIS MORNING. AREA RADARS INDICATE A CLUSTER OF SVR TSTMS OVER NE SC ASSCTD WITH THE NOSE OF THE LOW LEVEL JET. THE LOW LEVEL JET WILL BE OVR ESTRN NC AROUND 12Z BUT WILL RAPIDLY SHIFT OFFSHORE BY 18Z. PRIND ARE THAT STRONG TO SEVERE TSTMS WILL BE POSSIBLE THROUGH ABOUT 15Z IN AREA OF STRONG ASCENT SUPPORTED BY THE ENTRANCE REGION OF THE UPPER JET AND THE STRENGTHENING LOW LEVEL JET. LOW LEVEL FLOW RAPIDLY BECOMES WEST BY ERLY AFT AND SOME DRYING IS NOTED IN THE MODELS. LARGE SCALE ASCENT SHIFTS E AND THREAT OF PCPN WILL BE MUCH LESS THAN THIS MORNING. THERE WILL BE ENOUGH MOIST AROUND SUCH THAT FRONTAL CONVERGENCE COULD TRIGGER A FEW SHOWERS THIS AFTERNOON WITH FRONT OFF THE COAST AROUND 21Z. TOUGH CALL ON TEMPS BUT WITH A M CLOUDY SKY WILL LEAN TWRDS THE COOLER NUMBERS. QUESTIONS STILL ABOUT PCPN CHANCES TONIGHT-FRI AS MOIST SURGES NWRD OUT OF THE GULF BEHIND FRONT. ESTRN NC WILL REMAIN IN ENTRANCE REGION OF UPPER JET AND LATEST GFS BRINGS LIFT/.10 INCH QPF LINE INTO SE COAST FRI. WILL INCLUDE A 20 POP JUST FOR THE SE COAST AT THIS TIME BUT WILL KEEP SKIES M CLOUDY INTO FRI EVENING REMAINDER OF ZONES. SKIES CLR BY SAT. GFS A BIT FASTER WITH NEXT FRONT SUNDAY. 00Z RUN INDICATES MORE MOIST/WK LIFT/LGT QPF OVR ESTRN NC SUNDAY AFTERNOON. NOT ENOUGH CONFIDENCE TO CHANGE DRY FCST...ESP CONSIDERING MOIST INFLOW INTO THIS SYSTEM WILL BE INHIBITED BY HIGH PRES OVR THE GULF. MARINE: PRESS GRAD WILL INCREASE AHEAD OF LOW PRES PASSING BY TO OUR N TODAY. EXPECTING SW WINDS TO INCRS FROM THE S TO SCA CONDITIONS BT AFTN WITH SEAS TO BUILDING IN RESPONSE. COLD FRONT TO MOVE ACROSS THE COASTAL WATERS AROUND 00Z THIS EVENING. EXPECT GRADIENT BEHIND THE FRONT TO MAINTAIN SCA CONDITIONS TONIGHT...THEN SUBSIDING ON FRI AS HIGH PRESS MOVES INTO THE AREA. .MHX...SCA ALL COASTAL WATERS AND SOUNDS. ELARDO/PRINGLE
Hazardous weather outlook, Mar 5, 4:50 AM EST, 22 hours 45 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 450 AM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCAL DOWNPOURS COULD DEVELOP LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD AND ALONG A COLD FRONT WHICH WILL CROSS EASTERN NORTH CAROLINA THURSDAY AFTERNOON...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 8
In the hours before
Local storm report, Mar 6, 3:24 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
324 AM EST THU MAR 06 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 AM BEULAVILLE NC 0.75 IN HAIL
03/06/03 DUPLIN DIME SIZE HAIL REPORTED
NEAR BEULAVILLELocal storm report, Mar 6, 3:30 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 AM EST THU MAR 06 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 AM HAWS RUN NC 0.88 IN HAIL
03/06/03 ONSLOW ONSLOW COUNTY 911 REPORTS
A HEAVY FALL OF DIME TO
NICKEL SIZED HAIL IN
VICINITY OF HAWS RUNThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 2:32 AM EST | Severe Thunderstorm Warning | MHX | Duplin | 43 min |
| Mar 6, 3:13 AM EST | Severe Thunderstorm Warning | MHX | Onslow | 32 min |
| Mar 6, 4:54 AM EST | Special Marine Warning | MHX | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.